Before answering your question please tell us when you took your thyroid med and when you had the blood draw for tests. Also please tell us about all your current symptoms.
Most importantly, you have a number of symptoms that are frequently related to being hypothyroid. Your Free T4 of .97 is only at 5% of its range, which is too low. Your Free T3 of 2.86 is only at 36% of its range, which is also too low, with those symptoms. Your Vitamin D of 29 is way too low. You need to supplement with 2000 Iu daily to get it over 50 mg/mL. Your B12 is higher than needed. You could cut back a bit there with your supplementing. Although your iron tests were within range, as a precursor to iron levels, your ferritin of 43 is way too low also, since it should be at least 100. So you need a good iron supplement like Vitron C daily.
A couple of your symptoms made me wonder if you also have a low cortisol issue. I have become more and more aware of how often women have cortisol issues along with hypothyroidism. Another indication of that is your quick reaction to taking your thyroid med. It is not likely to be the med itself, but your body reacting to the T3 by producing cortisol. Have you been tested for cortisol? If not, the bets test is a diurnal saliva cortisol panel of 4 tests at different times of day. If the doctor won't order saliva testing for free cortisol, then you can order a kit online and do it yourself. Of course if the doctor doesn't know anything about cortisol issues, he is unlikely to do anything. with the information. So I suggest that you inquire about the cortisol tests and at least get the doctor to order a morning serum cortisol test as a start.
While talking with your doctor you should also ask about an increase in your med dosage to move you up to 2 1/2 grains. If the doctor is worried about low TSH I have lots of info to dispel his concern, if needed. You can also tell the doctor that the average thyroid gland produces 100 mcg of T4 and 10 of T3 daily. This is equivalent to 130 mcg of T4 (100 + 3 times 10 = 130). Two grains of Armour thyorid is only equal to 132 mcg of T4. When you take into account the losses due to absorption not being 100 %, that means that most hypothyroid patients need 2 - 3 grains of desiccated thyroid med like Armour.
If your doctor will not give you an increase of 1/2 grain it would be only because your TSH is low. Most doctors don't understand that taking thyroid med once or twice daily is quite different than the usual continuous very low flow of thyroid hormone from the gland. The med dose tends to suppress TSH. That does not mean hyperthyroidism, unless you have accompanying hyper symptoms due to excessive levels of FT4 and FT3, which is not your case. There is information documenting that the relatively large amount of thyroid med taken once or twice daily suppresses TSH for almost a full day. So it is not the dosage, but the way the med is taken that causes the suppression of TSH. Most doctors don't recognize that TSH suppression under treatment with thyroid med is totally different than TSH suppression in the untreated state. IF the doctor resists increasing your med, you should use the questionnaire in the following link and mark it up with your symptoms and show him the resultant score showing that you are still hypothyroid. Tell the doctor that you want to be treated clinically, by raising your med dosage as needed to relieve those hypo symptoms.
As for cortisol, I don't know why the doctor would have you taking a saliva sample at night. The level is lowest at that time. The best is to take saliva samples in the early morning and several times during the day. You should point out to the doctor your experience with feeling much better shortly after taking your thyroid med. That cannot be due to the thyroid med having that effect in such a short time. It is most likely due to your body reacting to the T3 by producing some cortisol, which would have the quick effect you noticed. I suggest that you ask the doctor what tests are needed to confirm a low cortisol issue and get a trial of hydrocortisone to confirm the beneficial effect.
As for you personally, with your Vitamin D level, you could increase your D 3supplementation up to 3000 IU, in order to achieve a minimum of 50 ng/mL. And you also need to consider taking the iron supplement to raise your ferritin.
If your doctor is resistant to doing these things, and you think you cannot persuade him with material I can provide, what alternatives do you have to locate a good thyroid doctor?
I agree with Gimel's suggestion to go to 2.5 grains Armour, which will give you 95 mcg T4 + 22.5 mcg T3. It would make a huge difference and you've got nothing to lose by trying it.
In a quick review of the info in the link I gave you, I did not see anything about sodium. Can you give me a link where to find it?
Also, if you are going to be seeing new doctors, I suggest that you click on my name and then scroll down to my Journal. There you will find a one page Overview of a paper on Diagnosis and Treatment of Hypothyroidism: A Patient's Perspective. Give a copy to your doctor and mention that you would like to be treated clinically, by adjusting Free T4 and Free T3 as needed to relieve symptoms, without any consideration for TSH. If the doctor has any reservation about doing that, ask him to read the Overview and all the supporting information in the full paper linked in the Overview.
Hi again Grace,
I think it might be useful to have your argument sorted out when you go see the endo to convince him/her to up the dose. Actually write this out so it makes sense to you and hand it to him.
1. Armour 2.5 grains contains 95 mcg T4 + 22.5 mcg T3. This is very similar to the 100 mcg T4 + 15 mcg T3 that you took in the first half of 2018. So 2.5 grains Armour is not at all excessive and won't make you hyper. In fact, on 100+15 you had relief of some hypothyroid symptoms and on May 9, 2018 you wrote on this Board, "I feel better than I have in a long time".
2. On the 100 mcg T4 + 15 mcg T3, your FT4 was very near the mid-point of the reference range: you have two labs for FT4, 1.32 and 1.23 [reference range 0.93 - 1.7, mid-point = 1.32].
3. But on 2 grains Armour (76 T4 + 18 T3), your FT4 is barely above the bottom of the reference range: you have two labs for FT4, 1.02 and 0.97 [reference range 0.93 - 1.7]. So it makes sense that you have hypo symptoms now (i.e. muscle/body pain, constipation, etc) because the 76 mcg T4 you are getting now is hugely less than the 100 mcg you were taking previously and the lab results show that your FT4 is too low now.
The Outside Endo's suggestion to take 1 1/2 gr of Armour on Saturday and Sunday instead of 2 grains, confirms that she doesn't understand that unlike T4, T3 acts quickly so using alternating doses does not work. Second,if your lab numbers looked good, why is she suggesting that you decrease your dose on two days? Clearly she only paid attention to TSH.
In preparation for your Clinic Endo, I think maybe the best thing for you to do is to go in with a paper that covers all the pertinent points, in order to preempt the Endo from making quick decisions and then being unwilling to change. I will be glad to write the paper, including the points telus 2 made, and email it to you so you can copy and take to the doctor. When is your appointment?
Each grain is 60 or 65 mg dependent on the brand; however, that is because of all the binders and fillers used in manufacture. Each grain only contains the small amount of T4 and T3 you mention. Did you give her a copy of the Overview from my Journal? If so, what was her reaction to the material?
So I will put together a condensed, but comprehensive paper on what you need to give the doctor to convince of the need for an increase in thyroid med. In order to transmit it to you, please click on my name and then send me a message with your email.
Also, it is extremely important that you get your Vitamin D up to at least 50 ng/mL and your ferritin up to 100. Both have significant effects on thyroid.
You should be interested to know that from a long list of symptoms that may be due to hypothyroidism, there are a number related to digestion issues.
Loss of appetite
Irritable Bowel Syndrome (IBS)
Weight gain in abdominal area
Protruding abdomen in children
GERD (Gastroesophageal Reflux Disease)
So if you are able to get your dosage increased enough to relieve hypo symptoms you should see improvement in digestion issues and perhaps that will allow you to take Vitamin D supplements needed to get your level to 50. Also what about supplementing with iron to raise your ferritin to 100?
Maybe you've already tried this, but you might have more luck finding a family doctor who will listen to you, rather than specialist endocrinologists who always know more than any patient...
Grace, please respond to my question about all the symptoms I listed above.